Blood Sugar, Low (Hypoglycemia)

Low Blood Sugar (Hypoglycemia)

Hypoglycemia is a blood glucose (blood sugar) level below normal.  Sometimes it is called low blood sugar or insulin reaction. 

A person with diabetes taking insulin is at risk for hypoglycemia, usually when the blood glucose is less than 70 mg / dL. Check with your healthcare provider or diabetes educator for specific guidelines.

Common Causes of Hypoglycemia

  • Not enough food
  • Too much insulin
  • Increased physical activity without taking extra carbohydrates
  • Waiting more than 10-15 minutes to eat after taking rapid-acting insulin dose

Signs and Symptoms of Hypoglycemia

  • Shaking
  • Sweaty
  • Hunger
  • Weak
  • Dizzy
  • Headache
  • Irritable
  • Fast heartbeat
  • Anxious
  • Blurry vision

If your child is having any of these symptoms, test the blood glucose. If the blood glucose is less than 70 mg / dL or you are unable to test blood glucose and see symptoms of hypoglycemia, follow the “Treatment for Hypoglycemia” (below).

Treatment for Hypoglycemia

You need to treat hypoglycemia right away. To treat, take 15 grams of fast-acting carbohydrate, such as one of the following: 

  • 4 oz. fruit juice
  • 4 oz. regular soda pop
  • 5-8 lifesavers
  • 3-4 glucose tablets
  • 3 packets of sugar

If treating a child, do not leave them alone. Re-test blood glucose in 15 minutes. Repeat the treatment if blood glucose is still low and re-test in 15 minutes. If blood glucose continues to be low, call your healthcare provider or dial 911.

Hypoglycemia Emergency

If the blood glucose gets too low, it can cause a person to become unconscious (pass out) and / or have a seizure. 

  • Give glucagon by injection. It is important that caregivers are trained on how to give glucagon.  
  • Glucagon is a hormone made by the body and raises blood glucose. It is safe to administer. Follow your healthcare provider’s directions for the right dose for your child and how to give glucagon. Call 911 after you give glucagon.
  • If glucagon is not available, call 911 right away.
  • Let your healthcare provider know if your child has had a severe low blood glucose.

Safety Tips

  • Wear diabetes identification.
  • Carry fast-acting carbohydrates.
  • Test blood glucose regularly as directed by your healthcare provider or diabetes educator.
  • Educate friends, family and others around you about signs, symptoms and treatment of hypoglycemia.

Last Updated 03/2018

Contact us.

The Diabetes Center at Cincinnati Children's is ranked among the nation's best programs.

Request an Appointment